California, 2004

Flash Flood and Heavy Rain in California, April 2, 2004

April 2, 2004 · NWS SGX · 2 events in 1 county or zone

Heavy rainshowers caused mudslides and flash flooding in the areas of north and east San Diego County that were burned during the Cedar and Paradise fires.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Heavy rainshowers caused mudslides and flash flooding in the areas of north and east San Diego County that were burned during the Cedar and Paradise fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Apr 2, 1:30 PM PST, 1 hour earlier.

Area forecast discussion, Apr 2, 1:30 PM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
130 PM PST FRI APR 2 2004

.SYNOPSIS...UPPER LEVEL LOW PRESSURE COMBINED WITH A MOIST AIR MASS
WILL CONTINUE A CHANCE OF SHOWERS AND A SLIGHT CHANCE OF
THUNDERSTORMS AT TIMES THROUGH SATURDAY NIGHT. A BRIEF WARMING TREND
WILL OCCUR EARLY NEXT WEEK BEFORE ANOTHER WEAK UPPER LEVEL LOW
PRESSURE SYSTEM BRINGS COOLING TUESDAY AND WEDNESDAY AND POSSIBLY A
FEW SHOWERS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

SCATTERED SHOWERS WERE MOVING WEST ACROSS SAN DIEGO COUNTY HTIS
AFTERNOON...AND ISOLATED SHOWERS WERE OCCURRING ELSEWHERE.
OTHERWISE...SKIES WERE MOSTLY CLOUDY. THE UPPER LOW WAS CENTERED
JUST SOUTH OF YUMA...AND THE MAIN VORT MAX WAS LOOPING AROUND THE SE
SIDE AND THAT PLUS THE GULF OF CALIFORNIA INSTABILITY WERE FEEDING
THE TSTORMS OVER NW SONORA AND S ARIZONA. OCCASIONAL VORT MAXES FROM
THE E/NE TONIGHT THROUGH SATURDAY NIGHT COULD BRING SOME ENHANCED
SHOWERS OR EVEN TSTORMS...ESPECIALLY GIVEN 500 MB TEMPS OF -20 DEG C
OR LOWER...BUT TIMING WILL BE DIFFICULT TO DETERMINE. RAINFALL
AMOUNTS WILL BE VARIABLE SINCE THESE WILL BE CONVECTIVE
SHOWERS...BUT THE AVERAGES SHOULD TOTAL WELL UNDER 1/2 INCH TONIGHT
THROUGH SATURDAY NIGHT.

THE UPPER LOW WILL GRADUALLY DRIFT EAST SUNDAY...SO THE PRECIP
THREAT SHOULD END THEN...OR SUNDAY EVENING AT THE LATEST. A WEAKER
UPPER-LEVEL LOW WILL MOVE IN FROM THE TUESDAY NIGHT OR EARLY
WEDNESDAY...AND THIS WILL BRING A DEEP MARINE LAYER AND COULD
PRODUCE SOME LIGHT SHOWERS. LATE NEXT WEEK...WEAK RIDGING WILL
DEVELOP OVER THE E PAC AND BRING US NORTHWEST FLOW...SO WE SHOULD BE
DRY THEN WITH TEMPS NEAR NORMAL.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MAXWELL
Hazardous weather outlook, Apr 2, 6:00 AM PST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST FRI APR 2 2004

CAZ042-043-048-050-055>058-060>062-031400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST FRI APR 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

A MOIST UNSTABLE AIR MASS WILL CONTINUE SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS. THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE STRONG
GUSTY WINDS...BRIEF HEAVY RAIN AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

POSSIBLE THUNDERSTORMS WITH DEADLY LIGHTNING...STRONG GUSTY
WINDS...BRIEF HEAVY RAIN AND SMALL HAIL SATURDAY. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SKYWARN ACTIVATION IS NOT EXPECTED.

ATKIN

The radar

The San Diego radar (KNKX), 28 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, San Diego

When
April 2, 2:30 PM PST to 3:30 PM PST
Where
San Diego County, 2 mi NE of Alpine
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Flash Flood, San Diego

When
April 2, 3:12 PM PST to 4:03 PM PST
Where
San Diego County, 4 mi SE of Ramona
Property damage
$45,000
Reported by
LAW ENFORCEMENT
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393500, 5393501.